Maryland, 2018

Flash Flood in Maryland, July 5, 2018

July 5, 2018 · NWS PBZ · 1 event in 1 county or zone

A very moist and unstable airmass lead to thunderstorms in the northeast ahead of a cold front. 04 inches (this was noted to be the top 5 reading for PWAT of all time).

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500
Crop damage
$500
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

A very moist and unstable airmass lead to thunderstorms in the northeast ahead of a cold front. PWAT values continued to be high; the PBZ 12Z sounding measured 2.04 inches (this was noted to be the top 5 reading for PWAT of all time). Localized flooding continued to be the concern as the region has already had a number of rainy days prior. A Flash Flood Watch was issued by the office.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jul 5, 12:36 PM EST, 1 hour 4 minutes earlier.

Area forecast discussion, Jul 5, 12:36 PM EST, 1 hour 4 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
136 PM EDT Thu Jul 5 2018

.SYNOPSIS...
An very moist and unstable airmass will lead to widespread
thunderstorms and heavy rainfall through tonight, before the
passage of a cold front early Friday morning. Dry weather and
seasonal temperatures are expected over the weekend and into the
beginning of next week.

&&

.NEAR TERM /THROUGH FRIDAY/...
Several foci for convective development remain apparent,
including a pre-frontal trough in nern OH (where storms have
formed invof AKR/YNG), residual outflow boundaries from morning
storms (FKL/BTP/BVI) and the terrain (2G4/MGW/LBE).

Instability used up by morning convection will be replenished
quickly as dry air advects ewd in association with an
approaching shortwave trough. Amid modestly-increasing shear,
steep lapse rates and abundant moisture, numerous, short-lived
storms are expected to form in this buoyant air mass.

PWAT this morning of 2.04" was in the top five PWATs at KPIT of
all time, indicating the atmosphere contains a highly-anomalous
amount of moisture. Given slow storm movement of initial
convection, flash flooding will be possible from any storms with
no area able to be ruled out. Therefore, the Flash Flood Watch
issued for the entire region will continue.

With high PWAT and high level of free sink, wet downbursts are a
high possibility with any deep convection, especially early on
in this convective event. CAMs suggest the potential for a
cluster of storms to organize into a bowing line segment later
this afternoon, with an associated damaging wind threat.

In short, severe weather and flash flooding are being monitored,
and our 17Z special sounding will reveal additional information.

As the shortwave trough moves across late tonight, and a cold
front advances swd, showers and storms may redevelop along and
ahead of the boundary, but with lesser intensity. PoPs reflect
an overnight increase in coverage, but net impact should be
lower after midnight.

Morning showers/storms on Fri will wane thru the day as the
front continues its swd movement. Clearing sky and building high
pressure will yield a general pleasant day by afternoon for most
areas.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/...
High pressure will build into the region by Fri evening,
scouring out moisture and providing widespread subsidence. As a
result, rapid clearing is anticipated Fri eve, and dry
conditions can be expected thru the weekend. Sat and Sun both
will feature seasonable warmth and general sun.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
After weekend high pressure, the H5 ridge will shift swwd, with
nwly mid-level flow becoming predominant. Moisture will return
to the region as shortwave troughs move progressively thru the
nwly flow. Chances for showers and thunderstorms will return to
the region as early as Tue and may persist daily thereafter.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
Axis of ongoing thunderstorms has shifted gradually southeast
this morning and will impact MGW/LBE through 18Z with localized
IFR conditions in heavy rain. Elsewhere, given the very moist
airmass in place, early cumulus bases are surprisingly low for
this time of day/year with MVFR conditions at FKL-DUJ, but
should improve with daytime heating.

Elsewhere, rapid destabilization per visibile satellite imagery
suggests that surface based thunderstorm development is imminent
BVI-FKL, and this expected activity is only likely to further
grow upscale in coverage quickly this afternoon, eventually
impacting ZZV-PIT-DUJ. VCTS mentions will gradually become
TSRA/+TSRA in amendments once scenario becomes more clear.
Localized IFR conditions likely in heavy downpours. A few
storms may become severe with high microburst potential and
frequent lightning in scattered/numerous cells initially, with
some models showing potential for upscale growth into one or
more line segments with larger threat for strong surface winds
along surging outflow.

Lingering MVFR conditions in the wake of convection will be
reinforced by an advancing cold front, which will arrive early
morning. Additional convection (mainly SHRA) will accompany the
boundary's passage before rapid clearing as high pressure
builds.

OUTLOOK...
High pressure is expected through the weekend, with little in
the way of restrictions expected. A general VFR forecast is
anticipated.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...Flash Flood Watch until midnight EDT tonight for MDZ001.
OH...Flash Flood Watch until midnight EDT tonight for OHZ039>041-
     048>050-057>059-068-069.
PA...Flash Flood Watch until midnight EDT tonight for PAZ007>009-
     013>016-020>023-029-031-073>076.
WV...Flash Flood Watch until midnight EDT tonight for WVZ001>004-
     012-021-509>514.

&&

Kramar
Hazardous weather outlook, Jul 5, 9:12 AM EST, 4 hours 28 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Pittsburgh PA
1012 AM EDT Thu Jul 5 2018

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013-015-016-
WVZ012-021-509>514-061415-
Garrett-Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson-
Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest-
Lawrence-Clarion-Wetzel-Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
1012 AM EDT Thu Jul 5 2018

...FLASH FLOOD WATCH IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for western Maryland, east
central Ohio, northwest Pennsylvania, west central Pennsylvania,
western Pennsylvania and northern West Virginia.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

In addition, there is a risk of severe thunderstorms this afternoon.
Storms will be capable of damaging wind gusts.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ014-020>023-029-031-073>076-WVZ001>004-061415-
Butler-Beaver-Allegheny-Armstrong-Indiana-Washington-Greene-
Westmoreland-Westmoreland Ridges-Fayette-Fayette Ridges-Hancock-
Brooke-Ohio-Marshall-
1012 AM EDT Thu Jul 5 2018

...FLASH FLOOD WATCH IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for southwest Pennsylvania, west
central Pennsylvania, western Pennsylvania, northern West Virginia
and northern panhandle of West Virginia.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

In addition, there is a risk of severe thunderstorms this afternoon.
Storms will be capable of damaging wind gusts.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Kramar

In the hours before

Local storm report, Jul 5, 9:58 AM EST, 3 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1058 AM EDT THU JUL 05 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1005 AM     HEAVY RAIN       ROSS TOWNSHIP           40.53N  80.02W
07/05/2018  M2.27 INCH       ALLEGHENY          PA   TRAINED SPOTTER

            2.27 INCHES FROM 6 AM.

&&

EVENT NUMBER PBZ1803246

RCC
Special weather statement, Jul 5, 11:59 AM EST, 1 hour 41 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
1259 PM EDT THU JUL 5 2018

PAZ007-008-051730-
Venango-Mercer-
1259 PM EDT THU JUL 5 2018

...A LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING GUSTY WIND
WILL AFFECT NORTHERN MERCER AND NORTHWESTERN VENANGO COUNTIES...

At 1259 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Guys Mills to near Greenville.
Movement was east at 45 mph.

Wind gusts up to 45 mph are possible with these storms.

Locations impacted include...
Franklin...                       Greenville...
Sugarcreek...                     Stoneboro...
Polk...                           Sandy Lake...
Clark...                          Jamestown...
Fredonia...                       Cooperstown...
Pleasantville...                  Utica...

This includes  Interstate 79 in Pennsylvania between mile markers 96
and 109.

These storms may intensify, so monitor local radio or television
stations for additional information and possible warnings from the
National Weather Service.

LAT...LON 4143 7976 4125 8030 4134 8052 4147 8052
      4149 8046 4149 8001 4159 7985 4162 7983
      4162 7954
TIME...MOT...LOC 1659Z 263DEG 39KT 4162 7987 4137 8045

Kramar
Special weather statement, Jul 5, 12:02 PM EST, 1 hour 38 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
102 PM EDT THU JUL 5 2018

PAZ014-051730-
Butler-
102 PM EDT THU JUL 5 2018

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING GUSTY WIND WILL AFFECT
NORTHERN BUTLER COUNTY...

At 102 PM EDT, a strong thunderstorm was located near Slippery Rock,
or 10 miles northwest of Butler, moving northeast at 15 mph.

Wind gusts up to 55 mph are possible with this storm.

Locations impacted include...
West Liberty...                   West Sunbury...

LAT...LON 4095 8000 4101 8007 4114 7996 4104 7978
TIME...MOT...LOC 1702Z 231DEG 12KT 4100 8000

Kramar
Special weather statement, Jul 5, 12:31 PM EST, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
131 PM EDT THU JUL 5 2018

PAZ014-020-021-051800-
Butler-Beaver-Allegheny-
131 PM EDT THU JUL 5 2018

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING GUSTY WIND AND HEAVY
RAIN WILL AFFECT EAST CENTRAL BEAVER...SOUTHWESTERN BUTLER AND NORTH
CENTRAL ALLEGHENY COUNTIES...

At 130 PM EDT, a strong thunderstorm was located over Baden, or over
Aliquippa, moving east at 15 mph.

Wind gusts up to 50 mph are possible with this storm.

Locations impacted include...
McCandless Township...            Cranberry...
Franklin Park...                  Aliquippa...
Monaca...                         Economy...
Wexford...                        Beaver...
Baden...                          Rochester...
Harmony Township...               Seven Fields...

This includes the following highways...
  Pennsylvania Turnpike between mile markers 22 and 34.
  Interstate 79 in Pennsylvania between mile markers 45 and 55.

Torrential rainfall also is occurring with this storm and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm. Seek
safe shelter inside a building or vehicle.

This storm may intensify, so monitor local radio or television
stations for additional information and possible warnings from the
National Weather Service.

LAT...LON 4062 8030 4073 8030 4078 8000 4060 8001
TIME...MOT...LOC 1730Z 274DEG 12KT 4067 8021

Bookbinder
Special weather statement, Jul 5, 12:44 PM EST, 56 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
144 PM EDT THU JUL 5 2018

PAZ007-051815-
Mercer-
144 PM EDT THU JUL 5 2018

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING GUSTY WIND AND HEAVY
RAIN WILL AFFECT SOUTHEASTERN MERCER COUNTY...

At 144 PM EDT, a strong thunderstorm was located near Grove City,
moving east at 10 mph.

Wind gusts up to 55 mph are possible with this storm.

Locations impacted include...
Grove City...

This includes the following highways...
  Interstate 79 in Pennsylvania between mile markers 85 and 91.
  Interstate 80 in Pennsylvania between mile markers 15 and 25.

Torrential rainfall also is occurring with this storm and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm. Seek
safe shelter inside a building or vehicle.

This storm may intensify, so monitor local radio or television
stations for additional information and possible warnings from the
National Weather Service.

LAT...LON 4114 8024 4121 8025 4126 8005 4115 8004
TIME...MOT...LOC 1744Z 260DEG 10KT 4119 8017

Bookbinder
Special weather statement, Jul 5, 1:30 PM EST, 10 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
230 PM EDT THU JUL 5 2018

MDZ001-051915-
Garrett-
230 PM EDT THU JUL 5 2018

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING GUSTY WIND AND HEAVY
RAIN WILL AFFECT NORTHEASTERN GARRETT COUNTY...

At 229 PM EDT, a strong thunderstorm was located near Bittinger,
moving southeast at 5 mph.

Wind gusts up to 50 mph are possible with this storm.

Locations impacted include...
Merrill...                        Big Run State Park...
New Germany...

Torrential rainfall also is occurring with this storm and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm. Seek
safe shelter inside a building or vehicle.

LAT...LON 3958 7901 3951 7906 3948 7907 3947 7907
      3947 7909 3948 7910 3958 7922 3969 7912
      3961 7900
TIME...MOT...LOC 1829Z 332DEG 5KT 3959 7910

TAX

The radar

The Pittsburgh radar (KPBZ), 142 km away, was scanning. The volume nearest the first event began at 18:39 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Garrett

When
July 5, 1:40 PM EST to 3:40 PM EST
Where
Garrett County, 1.74 mi SE of Avilton to 1.84 mi SE of Avilton
Cause
Heavy Rain
Property damage
$500
Crop damage
$500
Reported by
911 Call Center
Coordinates
39.630, -79.030

The 911 Call Center reported Avilton Lonaconing Road at Lancaster Hill Road is flooded.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2018Every state in 2018This day in weather historyWarnings in Maryland, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 773784.